Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 65, NWS Charleston, SC

August 8, 2000Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 8, 2000, 5:28 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2000, 5:28 PM EDT (21:28 UTC)
Expired
Aug 8, 2000, 6:00 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Charleston County, SC

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:30 PM EDTHail 1Goose Creek, SC
Aug 8, 5:40 PM EDTHail 1Goose Creek, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2317 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 082128
SVRCHS
SCC015-019-082200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
528 PM EDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA.
  CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 600 PM EDT.

* AT 525 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH
  OF GOOSE CREEK...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GOOSE CREEK.
  CHARLESTON AIRPORT.
  HANAHAN.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

$$

LAT...LON 3310 7991 3312 8012 3292 8009 3282 8018
          3280 7991

WOODWORTH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:55 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 8, 2:55 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT TUE AUG 8 2000

SLOW BREAKDOWN OF MID LVL RIDGE TO CONTINUE THROUGH THE PERIOD.
INLAND LEE TYPE TROF TO PROVIDE AN ADDITIONAL FOCUS FOR PRECIP
THROUGH THE SHORT RANGE. GIVEN EXPECTED WIND PROFILES ACTIVITY SHOULD
ADVECT INTO THE CWA. WEAK DYNAMICS TO MOVE THROUGH THE CWA AND
LOCATION OF THESE WEAK VORTS DEPEND ON WHICH MODEL IS USED.
ADDITIONAL SHORTWAVE ENERGY FROM THE WATER TO MOVE TOWARDS THE COAST
THROUGH THE SHORT RANGE PERIOD. LOW PRES EAST OF CENTRAL FL
SHOULD NOT HAVE MUCH AFFECT ON THE CWA AS IT LOOKS TO BE HEADED
TOWARDS FL. THESE FACTORS SHOULD LEAD TO SLIGHT TO LOW CHANCE POPS
THROUGH THU. LITTLE CHANGE IN TEMPS THROUGH THE PERIOD. FAN NUMBERS
JUST IN. GUID NUMBERS VERY SIMILAR AND WILL NOT STRAY FAR.

FOR THE EXTENDED...STILL A LOT OF UNCERTAINTY IN THE FCST WITH
POTENTIAL TROPICAL FEATURE AND FRONTAL BNDRY TO WORK ON ALREADY MOIST
AND UNSTABLE ATMOSPHERE. APPROACH OF THE TROPICAL FEATURE FROM THE
ERN BAHAMAS EXPECTED ON FRI BUT SHOULD RECURVE. FRONTAL BNDRY
EXPECTED TO BE IN THE CWA SAT. WILL KEEP A CHANCE OF PRECIP IN FOR
FRI AND SAT. FOR SUN...SUSPECT FRONTL BNDRY COULD LINGER ACROSS THE
AREA AND WILL CONTINUE CHANCE POPS WITH SLIGHT CHANCE SC. IF FRONTAL
BNDRY DOES MOVE THROUGH SC PORTION AS MRF INDICATES...COULD HAVE
DRY CONDITIONS INLAND.

MARINE...WILL WAIT FOR LATEST OBS TO INIALIZE COASTAL WATERS.
WILL GO WITH SRLY FLOW THROUGH THE PERIOD WITH SPEEDS 15 KT OR
LESS. MAY MENTION SCA CONDITIONS POSSIBLE FOR FRI WITH THE TROPICAL
FEATURE BUT CONFIDENCE IS LOW.

PRELIM NUMBERS
CHS BB 076/094 076/095 076 1812232
SAV BB 075/096 075/096 075 1813232
CHL BB 080/093 080/092 079 1812232
NBC BB 077/094 076/095 077 1812232
RBW BB 073/097 073/098 073 1813232

.CHS...
SC...NONE.
GA...NONE.

SLF

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.